Mississippi, 2004

Flash Flooding and Hail in Mississippi, July 2, 2004

July 2, 2004 · NWS JAN · 12 events in 8 counties and zones

9 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 2:10 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 2, 2:10 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI JUL 2 2004

...FORECAST FOCUS IS ON PRECIP CHANCES IN THE NEAR TERM THEN
TEMPERATURES IN THE EXTENDED...

.SHORT TERM...THE 4TH OF JULY WEEKEND BEGINS TODAY AND SO FAR A GOOD
START TO IT BUT SCATTERED SHRA AND TSRA HAVE ALREADY STARTED TO
DEVELOP ACROSS THE CWA AND THIS ACTIVITY SHOULD INCREASE THROUGH THE
AFTERNOON. A CONVECTIVE COMPLEX IN AR IS ASSOCIATED WITH A WEAK H7
AND H5 WAVE AND GOOD DIVERGENCE ALOFT. THIS COMPLEX HAS BEEN
WEAKENING BUT REDEVELOPMENT CONTINUES TO TAKE PLACE ALONG THE
OUTFLOW AHEAD OF IT. THIS WILL MOVE INTO THE DELTA REGION WHERE
TEMPS HAVE ALREADY REACHED THE UPPER 80S AND WITH DEWPOINTS IN THE
MID 70S FURTHER DEVELOPMENT SHOULD TAKE PLACE. AS WE LOSE THE UPPER
LEVEL SUPPORT THE SHRA AND TSRA ACTIVITY WILL QUIET DOWN FOR THE
REST OF TONIGHT AND UNTIL MIDDAY TOMORROW WHERE IT COULD GET
INTERESTING IN NRTHRN PORTIONS OF THE CWA.

SATURDAY WILL BEGIN MUCH LIKE TODAY WITH SHRA AND TSRA DEVELOPING
AROUND MIDDAY. ETA IS NOT INDICATING PRECIP BUT THE INGREDIENTS ARE
THERE FOR A CHANCE OF SEVERE WEATHER ESPECIALLY AROUND HWY 82. TEMPS
WILL ONCE AGAIN APPROACH THE UPPER 80S TO NEAR 90 WITH PARTLY CLOUDY
SKIES. MOS GUIDANCE SHOWING DEWPOINTS POSSIBLY IN THE MID TO UPPER
70S. AROUND 18Z ANOTHER H5 WAVE WILL MOVE ACROSS NRTHRN PORTIONS OF
THE CWA THIS WILL PROVIDE THE LIFT AND WITH SOME BOUNDARYS LEFT
OVER FROM TODAYS ACTIVITY...TSRA SHOULD NOT HAVE MUCH OF A PROBLEM
GETTING STARTED. WITH DECENT INSTABILITY IN PLACE(CAPE AOA 3500 J/KG
AND LIS OF -8)...SOME UPPER LEVEL SUPPORT...AND 30 KTS OF SHEAR A
FEW SEVERE THUNDERSTORMS LOOK LIKELY. ELSEWHERE UNSTABLE CONDITIONS
WILL LEAD TO DEVELOPMENT OF SHRA AND TSRA. THIS ACTIVITY WILL DIE
DOWN BY NIGHT AND AS THE UPPER LEVEL SUPPORT GETS OUT OF HERE.

THE 4TH OF JULY CONTINUES TO LOOK BETTER AND BETTER. WITH THE UPPER
LEVEL TROUGH FINALLY EAST OF THE REGION PRECIP CHANCES WILL BE MUCH
LOWER THAN THE PREVIOUS 2 WEEKS. AFTERNOON SHRA AND TSRA WILL BE
POSSIBLE AGAIN BUT IT DOES LOOK TO BE SCATTERED. THERE WILL BE SOME
GOOD INSTABILITY ONCE AGAIN ACROSS THE NORTH AND AN ISOLATED SEVERE
THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION. A LITTLE HESITANT ON
WARMING TEMPERATURES AS MUCH AS MOS IS TRYING TO INDICATE...WITH A
GOOD BIT OF LOW LEVEL MOISTURE MID 90S SEEMS TO WARM. WITH H925
TEMPS NEAR 24C...DECIDED TO GO NEAR 90 FOR HIGHS SUNDAY.

.LONG TERM...
MED RANGE GUIDANCE STILL INDICATING AN UNUSUAL UPPER LEVEL PATTERN
FOR SUMMER. CONSENSUS SUGGESTS THAT THE ACTIVE NORTHERN STREAM
CUTTING ACROSS THE NORTHERN TIER OF THE CONUS SHOULD CONTINUE
THROUGH THE PERIOD. RUN ON RUN AND MODEL TO MODEL CONSISTENCY IS LOW
WITH RESPECT TO THE EXACT TIMING OF SHORTWAVE DISTURBANCES THAT WILL
MOVE THROUGH THIS FLOW ALOFT...WHICH POSES THE FORECAST CHALLENGE
FOR THE PERIOD. FOR THIS PACKAGE...PREFERRED TO FOLLOW A CONSENSUS
OF THE OPS GFS/UKMET/EURO AS OPPOSED TO THE DAMPENED ENSEMBLES.

WITHOUT MUCH IN THE WAY OF AN UPPER LEVEL RIDGE OR ABNORMAL UPPER
LEVEL TEMPS AND LOW LEVEL MOISTURE REMAINING HIGH...EXPECT TYPICAL
ISOLATED TO SCATTERED DIURNAL CONVECTION EACH AFTERNOON AND EVENING.
AS FAR AS ORGANIZED CONVECTION IS CONCERNED...MED RANGE GUIDANCE
POINTS TOWARD MIDWEEK FOR ANOTHER SHORTWAVE PASSAGE. THE MODELS ARE
ABOUT A DAY SLOWER WITH THIS FEATURE...THUS CONFIDENCE IN TIMING
REMAINS LOW...HOWEVER EACH MODEL SUGGESTS THAT THIS WAVE IS FAIRLY
STOUT FOR THIS TIME OF YEAR.

TEMP WISE...GENERALLY STUCK CLOSE TO AVERAGE FOR THIS TIME OF YEAR
WITH HIGHS NEAR 90 AND LOWS IN THE LOWER 70S.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BANNAN/GAGAN
Hazardous weather outlook, Jul 2, 2:14 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT FRI JUL 02 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
314 PM CDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY NORTH OF INTERSTATE TWENTY...AND AGAIN TOMORROW
OVER THE ENTIRE FORECAST AREA. ADDITIONALLY...THERE IS AN
ENHANCED RISK OF LINES OF THUNDERSTORMS CONTAINING DAMAGING WINDS
IMPACTING LOCATIONS IN SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI ALONG THE HIGHWAY 82 CORRIDOR THIS EVENING AND AGAIN
TOMORROW.

AN INTENSE UPPER LEVEL DISTURBANCE WILL MIGRATE ACROSS THE
MISSOURI VALLEY TONIGHT AND TOMORROW. THE INFLUENCE OF THIS
FEATURE WILL INCREASE SHEAR AND HELP RAISE
 INSTABILITY ACROSS THE ENTIRE REGION OVER THE PERIOD. A COMPLEX
OF THUNDERSTORMS MOVING SOUTHEAST FROM ARKANSAS COULD EFFECT
AREAS NORTH OF INTERSTATE TWENTY THIS EVENING...BRINGING THE
POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS.  SIMILAR AREAS MAY
EXPERIENCE ANOTHER ROUND OF ORGANIZED THUNDERSTORMS TOMORROW WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN RISK.
ELSEWHERE...THE COMBINATION OF INSTABILITY AND SHEAR WILL BE
ENOUGH TO PRODUCE A FEW STRONG TO SEVERE STORMS THIS
EVENING...AND AGAIN TOMORROW AFTERNOON.

...FLOODING...
HEAVY DOWNPOURS PRODUCED BY THUNDERSTORMS ACROSS THE REGION
TONIGHT AND SATURDAY WILL AGAIN HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND TORRENTIAL DOWNPOURS ACROSS ALL LOCATIONS
IN THE FORECAST AREA. THE SATURATED STATE OF THE GROUND IN MOST
LOCATIONS WILL MEAN THIS PRECIPITATION WILL CREATE AREAS OF
PONDING WATER AND TEMPORARY RISES IN SMALL CREEKS AND STREAMS.
AREAS EXPECTED TO BE AFFECTED BY ORGANIZED THUNDERSTORMS WILL
BENEFIT FROM THE FACT SUCH CONVECTIVE LINES WILL BE MOVING
STEADILY...THUS HEAVY RAIN SHOULD NOT BE PROLONGED.  ANY FLOODING
EXPERIENCED IN THE FORECAST AREA THROUGH SATURDAY EVENING SHOULD
BE QUITE ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THE CONTINUED PROXIMITY OF THE UPPER LEVEL LOW TO THE REGION WILL
BRING A RISK A STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE
ARKLAMISS SATURDAY NIGHT. ANY LOCATIONS AFFECTED SHOULD LIE NORTH
OF A DERMOTT ARKANSAS...TO CANTON...TO MERIDIAN LINE WITH THE
PRIMARY RISK BEING DAMAGING WIND GUSTS.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED ON SATURDAY...ESPECIALLY ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA. OTHERWISE...NO ACTIVATION
IS ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 2, 11:04 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      10 S NEWELLTON          31.93N 91.24W
07/01/2004                   TENSAS             LA   EMERGENCY MNGR

            WATER OVER HWY 607 AND STILL FLOODING

&&

SEA

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 2, 2:50 PM CST
Where
Jones County, 5 mi NE of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
31.750, -89.067

A few trees were blown down on power lines.

Flash Flood, Jones

When
July 2, 3:15 PM CST to 4:00 PM CST
Where
Jones County, 7 mi N of Laurel
Reported by
EMERGENCY MANAGER
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Heavy rains caused one foot of water to cover a road.

Thunderstorm Wind, Neshoba

When
July 2, 3:40 PM CST
Where
Neshoba County, 8 mi W of Neshoba
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -89.283

Four trees were blown down across highway 21.

Thunderstorm Wind, Smith

When
July 2, 3:45 PM CST
Where
Smith County, Burns
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
32.133, -89.550

A few power lines were blown down.

Thunderstorm Wind, Newton

When
July 2, 4:00 PM CST
Where
Newton County, Newton
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.167

Three trees were blown down along with a few power lines.

Thunderstorm Wind, Scott

When
July 2, 4:00 PM CST
Where
Scott County, 10 mi SE of Morton
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
32.250, -89.550

A few power lines were blown down.

Flash Flood, Rankin

When
July 2, 5:30 PM CST to 6:30 PM CST
Where
Rankin County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains flooded portions of Florence Byram Road.

Thunderstorm Wind, Rankin

When
July 2, 5:30 PM CST
Where
Rankin County, 12 mi NE of Brandon
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
32.383, -89.833

A few power lines were blown down.

Hail, Warren

When
July 2, 5:49 PM CST
Where
Warren County, Vicksburg
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.350, -90.883

Thunderstorm Wind, Warren

When
July 2, 5:55 PM CST to 6:00 PM CST
Where
Warren County, Vicksburg
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.350, -90.883

Numerous trees were blown down across the city. One home was destroyed as six trees fell on it. Ten other homes sustained damage from fallen trees. In addition to the downed trees, numerous power lines were downed. Nearly four thousand people were without power during the evening of July 2nd.

Thunderstorm Wind, Forrest

When
July 2, 6:00 PM CST
Where
Forrest County, 5 mi N of Hattiesburg
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
31.383, -89.317

A few trees and power lines were blown down.

Thunderstorm Wind, Jones

When
July 2, 6:28 PM CST
Where
Jones County, 4 mi S of Ellisville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.550, -89.200

A few trees were blown, mainly across the southern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411764, 5411765, 5411766, 5411773, 5411767, 5411774, 5411768, 5411775, 5411769, 5411772, 5411770, 5411771.